Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 75, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 1, 2024, 3:24 AM EDT for Dare County, North Carolina. It took effect at Oct 1, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2024, 3:24 AM EDT (07:24 UTC)
- In effect from
- Oct 1, 2024, 8:00 AM EDT
- Expired
- Oct 1, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.6
The text
As transmitted.
683 WHUS42 KMHX 010724 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 324 AM EDT Tue Oct 1 2024 NCZ203-205-011930- /O.NEW.KMHX.BH.S.0075.241001T1200Z-241002T0000Z/ Northern Outer Banks-Hatteras Island- 324 AM EDT Tue Oct 1 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
622 WHUS42 KMHX 012027 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 427 PM EDT Tue Oct 1 2024 NCZ205-021000- /O.NEW.KMHX.CF.Y.0024.241002T1000Z-241002T1400Z/ /O.CON.KMHX.BH.S.0075.000000T0000Z-241002T0000Z/ Hatteras Island- 427 PM EDT Tue Oct 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 AM TO 10 AM EDT WEDNESDAY... * WHAT...For the Beach Hazards Statement, dangerous rip currents. For the Coastal Flood Advisory, up to one foot of inundation above ground level possible in low-lying areas near shorelines and tidal waterways. * WHERE...Hatteras Island. * WHEN...For the Beach Hazards Statement, until 8 PM EDT this evening. For the Coastal Flood Advisory, from 6 AM to 10 AM EDT Wednesday. * IMPACTS...Up to 1 foot of inundation above ground level is possible in low-lying areas near shorelines and tidal waterways resulting in a low threat of property damage. Some roads and low lying property including parking lots, parks, lawns, and homes adjacent to the waterfront will experience shallow flooding. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-020000- /O.CON.KMHX.BH.S.0075.000000T0000Z-241002T0000Z/ Northern Outer Banks- 427 PM EDT Tue Oct 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 30, 9:59 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, Sep 30, 9:59 PM EDT, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 959 PM EDT Mon Sep 30 2024 .SYNOPSIS... A weak boundary will stall over the area through tonight, moving back south as a cold front late Tuesday. High pressure builds in to close out the rest of the week. Another front will move through the area this weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 930 PM Monday... - Heavy rain, flooding, and a few strong to severe thunderstorms possible through this evening An E-W frontal boundary continues to bisect the area with numerous showers and thunderstorms continuing to impact portion of the FA, most concentrated across NW sections. Storms this afternoon and evening have been very slow moving leading to locally heavy rainfall across portions of the area with MRMS estimating some areas receving up to 2-4 inches, and even up to 5 inches in the Oak City area before the heavier precip lifted to the north. In addition, the region is in a high shear low CAPE and while instability has been limited due to weak mid level lapse rates some storms have shown rotation, but mostly in the vicinity of the stalled frontal boundary or intersecting outflow boundaries. The precip has begun to show more progressive movement over the past hour or so as a mid-level shortwave rotates through an upper level low centered over the Mid-Atlantic states and a weak sfc low moves into the area. Showers and a few thunderstorm are expected to push across eastern sections of the forecast area through the overnight with coverage decreasing across western sections, though cannot rule out isolated showers here overnight as well. The threat for severe storms is diminishing late this evening as we loss of instability but cannot rule out an isolated weak tornado with the boundary continuing to bisect the area. The flash flooding threat is also diminishing as storm movement is becoming more progressive. Previous discussion... An area of low pressure over south-central NC will progress ENE across the northern counties of ENC through this afternoon, then shift offshore by this evening. This low will travel along a stationary front that is draped west to east across ENC. Modest low- mid level WAA and increased low-level convergence continue to support scattered convection along the stalled front at this time. Mid-level lapse rates remain poor, but continued heating of a moist boundary layer should support MLCAPE of 500-1000j/kg through early this evening. Meanwhile, east of an upper low over the TN Vally, there is an area of enhanced low- mid level flow over the Carolinas. This is supporting deep layer shear of 45-55kt. Of note, the 12z MHX sounding shows effective shear over 50kt. At face value, the shear/instability combo is supportive of a risk of severe thunderstorms. One of the limiting factors today, however, is a notable warm layer just below 500mb, as evidenced on recent ACARS soundings from RAH. This appears to be preventing deeper convection from materializing at the moment, and is likely why there has been very little lightning thus far, despite some decent mid-level rotation noted at times. South of the stationary boundary, forecast soundings suggest the warm layer aloft could be overcome where sufficient heating/moistening occurs. Low-level helicity in the 0-2km layer is forecast to hover around 100 m2/s2, which is on the margins for tornado potential. However, an area of high 3CAPE (150-200j/kg) overlapped with the surface boundary may provide just enough low- level stretching for a conditional tornado risk. SPC's recent DY1 upgrade nicely highlights the risk area. There will also continue to be a risk of gusty winds with the strongest cores, as well as a heavy rain/flood risk (thanks to high PWATs for this time of year). Later this evening and into tonight, convection should begin to wane with the loss of daytime heating. However, with the boundary in the area, some shower activity may linger. Through the night, low level clouds will tend to linger, and may lower on the north side of the front, with some potential for fog. && .SHORT TERM /TUESDAY/... As of 1245 PM Monday... - Shower risk continues Low pressure will continue to pull away from the OBX on Tuesday, allowing a cold front to get dragged south through all of ENC by Tuesday night. Along the front, there will continue to be risk of scattered showers and isolated thunderstorms. The risk will decrease from north to south in the wake of the front. Despite decent shear, instability is forecast to be lower tomorrow, and this should keep the risk of strong thunderstorms on the low side. Temperatures will trend cooler tomorrow compared to today, thanks to the front moving through and the potential for widespread clouds and scattered showers. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... As of 0400 Monday...Unsettled pattern to start the longterm with a dry midweek front leading to slightly cooler temps and drier pattern ahead of the next front which will impact the area this weekend. Keeping close eyes on the potential for another tropical system to develop in the Gulf of Mexico the latter half of this week. Mid to late-week...A northern stream wave will push a dry cold front across the area on Wednesday as upper ridging builds overhead from the S and SFC high pressure spills over the FA from the N behind the departing cold front, supporting a dry forecast with seasonal temps through Friday. Weekend...The weekend will start with an upper trough digging across the northeastern US and a cold front sliding across ENC sometime on Saturday. This will be our next chance of shower activity with chances greatest along the coast. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... SHORT TERM /through Tuesday/... As of 930 PM Monday... A weak area of low pressure will move through ENC overnight and move offshore Tuesday. Showers and thunderstorms will continue to impact many of the terminals overnight, mainly western rtes this evening, then pushing across eastern rtes after midnight. Periods of sub VFR will continue in showers and storms overnight but also expect to see IFR/LIFR stratus and fog to develop overnight behind a stalled frontal boundary draped west to east across the area. CIGs will likely be slow to rise on Tuesday with the front lingering in the area and slowed heating/mixing and NW section may not get above MVFR Tuesday afternoon. LONG TERM /Tuesday night through Saturday/... As of 0400 Monday...Convection on a slowly Sward sinking boundary Tuesday will present multiple opportunities for sub- VFR conditions. VFR flight cats expected to prevail from midweek on in drier air behind Wed's dry FROPA. Rain chances not returning to the forecast until the weekend. && .MARINE... SHORT TERM /through tonight/... As of 215 PM Mon...Latest obs show variable winds 5-15 kt ranging from NE across the northern waters to WSW across the southern waters. A weak stationary front will linger across the waters today, keeping winds 5-15 kt and directions variable. Seas 2-3 ft today, building to 2-4 ft, possibly up to 5 ft across the outer northern waters early Tue morning with persistent NE-E flow. LONG TERM /Tuesday through Friday/... As of 0400 Monday...A stalled boundary slowly sinks Sward through the day Tuesday with a wave of low pressure developing along the boundary late, leading to increased N-Nerly swell which is expected to generate SCA criteria seas. Winds generally 10-15kt, NEerly N of the boundary, SWerly to the S seas 2-4ft early building to 2-5 through the day Tuesday. Showers and tstorms possible along this boundary. Winds become more NEerly 10-20kt Wed persisting through Thursday. Seas will respond by building to 6 ft across the northern and central waters by early Wednesday and peaking around 7 ft by Wednesday afternoon. SCA seas will likely continue through at least Thursday evening. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...RM/SK SHORT TERM...RM LONG TERM...CEB AVIATION...RM/SK/CEB MARINE...CQD/CEB
Hazardous weather outlook, Sep 30, 10:48 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1048 PM EDT Mon Sep 30 2024 NCZ029-044>047-079>081-090>092-094-193>195-198-199-020300- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 1048 PM EDT Mon Sep 30 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered to showers and thunderstorms tonight will be capable of very heavy rainfall, a few strong to severe thunderstorms capable of 40 to 60 mph wind gusts, and a few brief tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-203>205-020300- East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- 1048 PM EDT Mon Sep 30 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered to showers and thunderstorms tonight will be capable of very heavy rainfall, a few strong to severe thunderstorms capable of 40 to 60 mph wind gusts, and possibly a brief tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 30, 10:13 PM EDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1013 PM EDT Mon Sep 30 2024
NCZ080-094-193-194-010300-
Beaufort NC-Northern Craven NC-Pamlico NC-Southern Craven NC-
1013 PM EDT Mon Sep 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CRAVEN...
SOUTHEASTERN BEAUFORT AND CENTRAL PAMLICO COUNTIES THROUGH 1100 PM
EDT...
At 1011 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cayton, or 10 miles north of New Bern, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Bern, Askins, Cayton, Florence, Olympia, Edward, Grantsboro,
Royal, Bonnerton, South Creek, Maribel, Ernul, Aurora Ferry Terminal,
Bayboro, Alliance, Aurora, Bridgeton, Stonewall, Vandemere, and
Mesic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 7706 3529 7710 3543 7663 3512 7655
TIME...MOT...LOC 0211Z 259DEG 19KT 3522 7700
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Local storm report, Oct 1, 1:19 AM EDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
119 AM EDT Tue Oct 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Flash Flood 2 N Everetts 35.87N 77.17W
09/30/2024 Martin NC 911 Call Center
Portions of Campbell Hill Road and Spring
Green Road flooded and closed.
&&The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 8:10 PM EDT | Special Weather Statement | MHX | Beaufort | 35 min |
| Sep 30, 8:25 PM EDT | Areal Flood Advisory | MHX | Beaufort, Craven, Lenoir, Pitt | 3 hr |
| Sep 30, 8:26 PM EDT | Special Marine Warning | MHX | 64 min | |
| Sep 30, 10:12 PM EDT | Special Marine Warning | MHX | 63 min | |
| Sep 30, 10:13 PM EDT | Special Weather Statement | MHX | Pamlico | 47 min |
| Sep 30, 10:13 PM EDT | Tornado Warning | MHX | Beaufort, Hyde | 32 min |
| Sep 30, 11:35 PM EDT | Special Marine Warning | MHX | 25 min | |
| Sep 30, 11:57 PM EDT | Special Marine Warning | MHX | 33 min | |
| Oct 1, 1:53 AM EDT | Special Marine Warning | MHX | 52 min | |
| Oct 1, 3:40 AM EDT | Small Craft Advisory | MHX | 11 days | |
| Oct 1, 4:27 PM EDT | Coastal Flood Advisory | MHX | Dare | 18 hr |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.